×

zbMATH — the first resource for mathematics

Coupled acoustic response of two-dimensional bounded and unbounded domains using doubly-asymptotic open boundaries. (English) Zbl 1349.76181
Summary: A high-order doubly-asymptotic open boundary for modelling scalar wave propagation in two-dimensional unbounded media is presented. The proposed method is capable of handling domains with arbitrary geometry by using a circular boundary to divide these into near field and far field. The original doubly-asymptotic continued-fraction approach for the far field is improved by introducing additional factor coefficients. Additionally, low-order modes are approximated by singly-asymptotic expansions only to increase the robustness of the formulation. The scaled boundary finite element method is employed to model wave propagation in the near field. Here, the frequency-dependent impedance of bounded subdomains is also expanded into a series of continued fractions. Only three to four terms per wavelength are required to obtain accurate results. The continued-fraction solutions for the bounded domain and the proposed high-order doubly-asymptotic open boundary are expressed in the time-domain as coupled ordinary differential equations, which can be solved by standard time-stepping schemes. Numerical examples are presented to demonstrate the accuracy and robustness of the proposed method, as well as its advantage over existing singly-asymptotic open boundaries.

MSC:
76M10 Finite element methods applied to problems in fluid mechanics
65M60 Finite element, Rayleigh-Ritz and Galerkin methods for initial value and initial-boundary value problems involving PDEs
76Q05 Hydro- and aero-acoustics
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] (Marburg, S.; Nolte, B., Computational Acoustics of Noise Propagation in Fluids - Finite and Boundary Element Methods, (2008), Springer)
[2] Astley, R. J., Infinite elements for wave problems: a review of current formulations and an assessment of accuracy, Int. J. Numer. Methods Eng., 49, 951-976, (2000) · Zbl 1030.76028
[3] Gerdes, K., A review of infinite element methods for exterior Helmholtz problems, J. Comput. Acoust., 8, 43-62, (2000) · Zbl 1360.65248
[4] Berenger, J.-P., A perfectly matched layer for the absorption of electromagnetic waves, J. Comput. Phys., 114, 185-200, (1994) · Zbl 0814.65129
[5] Turkel, E.; Yefet, A., Absorbing PML boundary layers for wave-like equations, Appl. Numer. Math., 27, 533-557, (1998) · Zbl 0933.35188
[6] Harari, I.; Slavutin, M.; Turkel, E., Analytical and numerical studies of a finite element PML for the Helmholtz equation, J. Comput. Acoust., 8, 121-137, (2000) · Zbl 1360.76139
[7] Keller, J. B.; Givoli, D., Exact non-reflecting boundary conditions, J. Comput. Phys., 82, 172-192, (1989) · Zbl 0671.65094
[8] Grote, M. J.; Keller, J. B., Exact nonreflecting boundary conditions for the time dependent wave equation, SIAM J. Appl. Math., 55, 280-297, (1995) · Zbl 0817.35049
[9] Harari, I., A survey of finite element methods for time-harmonic acoustics, Comput. Methods Appl. Mech. Eng., 195, 1594-1607, (2006) · Zbl 1122.76056
[10] Lysmer, J.; Kuhlemeyer, R. L., Finite dynamic model for infinite media, J. Eng. Mech. Div., 95, EM4, 859-877, (1969)
[11] Engquist, B.; Majda, A., Radiation boundary conditions for acoustic and elastic wave calculations, Commun. Pure Appl. Math., 32, 313-357, (1979) · Zbl 0387.76070
[12] Bayliss, A.; Turkel, E., Radiation boundary conditions for wave-like equations, Commun. Pure Appl. Math., 33, 707-725, (1980) · Zbl 0438.35043
[13] Higdon, R. L., Absorbing boundary conditions for difference approximations to the multi-dimensional wave equation, Math. Comput., 47, 176, 437-459, (1986) · Zbl 0609.35052
[14] Collino, F., High order absorbing boundary conditions for wave propagation models: straight line boundary and corner cases, (Proceedings of the Second International Conference on Mathematical and Numerical Aspects of Wave Propagation, Newark, Delaware, (1993)), 161-171 · Zbl 0814.35065
[15] Hagstrom, T.; Warburton, T., A new auxiliary variable formulation of high-order local radiation boundary conditions: corner compatibility conditions and extensions to first-order systems, Wave Motion, 39, 327-338, (2004) · Zbl 1163.74364
[16] Givoli, D., High-order local non-reflecting boundary conditions: a review, Wave Motion, 39, 319-326, (2004) · Zbl 1163.74356
[17] Hagstrom, T.; Mar-Or, A.; Givoli, D., High-order local absorbing boundary conditions for the waves equation: extensions and improvements, J. Comput. Phys., 227, 3322-3357, (2008) · Zbl 1136.65081
[18] BĂ©cache, E.; Givoli, D.; Hagstrom, T., High-order absorbing boundary conditions for anisotropic and convective wave equations, J. Comput. Phys., 229, 1099-1129, (2010) · Zbl 1181.65123
[19] Prempramote, S.; Song, C.; Tin-Loi, F.; Lin, G., High-order doubly asymptotic open boundaries for scalar wave equation, Int. J. Numer. Methods Eng., 79, 340-374, (2009) · Zbl 1171.74360
[20] Geers, T. L., Doubly asymptotic approximations for transient motions of submerged structures, J. Acoust. Soc. Am., 64, 1500-1508, (1978) · Zbl 0385.76081
[21] Underwood, P.; Geers, T. L., Doubly asymptotic boundary-element analysis of dynamic soil-structure interaction, Int. J. Solids Struct., 17, 687-697, (1981) · Zbl 0454.73074
[22] Geers, T. L.; Zhang, P., Doubly asymptotic approximations for submerged structures with internal fluid volumes: formulation, J. Appl. Mech., 61, 893-899, (1994) · Zbl 0829.76080
[23] Geers, T. L.; Zhang, P., Doubly asymptotic approximations for submerged structures with internal fluid volumes: evaluation, J. Appl. Mech., 61, 900-906, (1994) · Zbl 0829.76081
[24] Geers, T. L.; Lewis, B. A., Doubly asymptotic approximations for transient elastodynamics, Int. J. Solids Struct., 34, 1293-1305, (1997) · Zbl 0944.74570
[25] Geers, T. L.; Toothaker, B. J., Third-order doubly asymptotic approximations for computational acoustics, J. Comput. Acoust., 8, 101-120, (2000) · Zbl 1360.76198
[26] Birk, C.; Prempramote, S.; Song, C., An improved continued-fraction-based high-order transmitting boundary for time-domain analyses in unbounded domains, Int. J. Numer. Methods Eng., 89, 269-298, (2012) · Zbl 1242.74096
[27] Lin, G.; Wang, Y.; Hu, Z., An efficient approach for frequency-domain and time-domain hydrodynamic analysis of dam-reservoir systems, Earthq. Eng. Struct. Dyn., 41, 1725-1749, (2012)
[28] Song, C.; Wolf, J. P., Consistent infinitesimal finite-element-cell method: out-of-plane motion, J. Eng. Mech., 121, 613-619, (1995)
[29] Wolf, J. P.; Song, C., Consistent infinitesimal finite-element-cell method: in-plane motion, Comput. Methods Appl. Mech. Eng., 123, 355-370, (1995)
[30] Song, C.; Wolf, J. P., Consistent infinitesimal finite-element cell method: three-dimensional vector wave equation, Int. J. Numer. Methods Eng., 39, 2189-2208, (1996) · Zbl 0885.73089
[31] Wolf, J. P.; Song, C., Finite-element modelling of unbounded media, (1996), Wiley & Sons Chichester · Zbl 0879.73002
[32] Song, C.; Wolf, J. P., The scaled boundary finite-element method - alias consistent infinitesimal finite-element cell method - for elastodynamics, Comput. Methods Appl. Mech. Eng., 147, 329-355, (1997) · Zbl 0897.73069
[33] Wolf, J. P., The scaled boundary finite element method, (2003), John Wiley & Sons Ltd Chichester
[34] Vu, T. H.; Deeks, A. J., Use of higher-order shape functions in the scaled boundary finite element method, Int. J. Numer. Methods Eng., 65, 1714-1733, (2006) · Zbl 1115.74053
[35] Wolf, J. P.; Song, C., The scaled boundary finite-element method - a primer: derivations, Comput. Struct., 78, 191-210, (2000)
[36] Song, C., The scaled boundary finite-element method in structural dynamics, Int. J. Numer. Methods Eng., 77, 1139-1171, (2009) · Zbl 1156.74387
[37] Fan, S. C.; Li, S. M., Boundary finite-element method coupling finite-element method for steady-state analyses of dam-reservoir systems, J. Eng. Mech., 134, 133-142, (2008)
[38] Prempramote, S., Development of high-order doubly asymptotic open boundaries for wave propagation in unbounded domains by extending the scaled boundary finite element method, (2011), The University of New South Wales Sydney, Australia, Ph.D. thesis
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.